Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Oct 2, 2018, 7:36 PM EDT for Suffolk County, New York. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2018, 7:36 PM EDT (23:36 UTC)
- Expired
- Oct 2, 2018, 8:00 PM EDT
- In force
- 24 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 7:45 PM EDT | TSTM WND DMG | Mount Sinai, NY | TREE DOWN ON CAR ON FALMOUTH DRIVE |
| Oct 2, 8:10 PM EDT | MARINE TSTM WIND 42 | Reeves Park, NY | 42 MPH GUST REPORTED AT BAITING HOLLOW |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
834
WUUS51 KOKX 022336
SVROKX
NYC103-030000-
/O.NEW.KOKX.SV.W.0041.181002T2336Z-181003T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
736 PM EDT TUE OCT 2 2018
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Western Suffolk County in southeastern New York...
* Until 800 PM EDT.
* At 736 PM EDT, severe thunderstorms were located along a line
extending from 6 miles north of Port Jefferson to near Stony Brook,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Severe thunderstorms will be near...
Stony Brook around 740 PM EDT.
Centereach and Port Jefferson around 745 PM EDT.
Coram and Farmingville around 750 PM EDT.
Medford and Middle Island around 755 PM EDT.
Shirley and Manorville around 800 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning are expected
with these storms. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 4092 7321 4094 7316 4095 7315 4096 7317
4097 7317 4097 7314 4098 7312 4098 7307
4097 7305 4097 7290 4098 7284 4097 7277
4098 7270 4074 7288
TIME...MOT...LOC 2336Z 308DEG 30KT 4103 7309 4096 7314
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
GoodmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 5:18 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Oct 2, 5:18 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
518 PM EDT Tue Oct 2 2018
.SYNOPSIS...
A frontal boundary continues to slowly lift north this evening as
a cold front approaches from the west. This cold front crosses
the region tonight and will be followed by weak high pressure on
Wednesday. A warm front moves north of the region early Thursday,
with a weakening cold front passing through late Thursday into
Thursday evening. High pressure returns Friday and remains into
early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Tornado watch 394 in effect until midnight for portions of
northeastern NJ, the lower Hudson Valley, and Fairfield county
CT.
Low pressure and an upper level shortwave moving out of the
Great Lakes region will move into New England, passing north of
the area tonight. This low will drag a cold front across the
region.
A general consensus of the high res-models shows about
1000-1500 J/Kg. The instability is reduced closer to the coast
due to marine influence and less heating. The main severe threat
is from damaging winds. Bulk Shear is progged to be 30-35 kt
and there is enough of a veering wind profile and helicity that
an isolated tornado cannot be ruled out. Any of the storms could
produce locally heavy rainfall. Due to recent rain, an isolated
flash flood threat exists, but a relatively fast steering flow
is a limiting factor.
The severe threat across northeastern New Jersey and Lower
Hudson Valley, and Fairfield CT, diminishes after 02z or so.
The front and shortwave push eastward after midnight bringing
and end to the any severe threat. A few left over showers may
linger towards daybreak.
Lows tonight fall into the 60s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The cold front moves east on Wednesday morning with high
pressure building into the region. Expect dry conditions with
mostly sunny skies as heights build. Temperatures on Wednesday
climb into the 70s and lower 80s. The dry conditions continue
into Wednesday night with lows in the 50s and 60s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday the upper flow, 500-300MB, will be nearly zonal with
the sub tropical high across the Gulf coast states and the
southeast. While to the north a large scale trough remains
across eastern Canada. A weak shortwave will be moving through
the trough Thursday into Thursday night. At the surface and low
levels a warm front moves north early Thursday, followed by a
cold front. This front will be weakening during the afternoon
and evening as the front moves into the upper flow. However, the
region will become warm sectored, and surface instability will
increase later in the day. With the consistency in the timing of
the precipitation from previous forecasts and guidance will
increase probabilities to law end chance by Thursday afternoon.
And then will lower to slight chance later in the day and
Thursday evening as the front weakens and surface instability
also diminishes.
A rather strong ridge, up to 2 standard deviations above normal,
will remain across the eastern states Friday into early next week
with a closed upper high remains along the mid Atlantic region.A
couple of shortwaves, Saturday and Monday, will move out of southern
Canada, however, with the strong ridge in place have decided to get
the area dry although there are hints that a few showers are
possible well inland.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Warm front has moved through the terminals, but with stratus
lingering occasional MVFR will be possible through the evening.
Winds will generally be from the south this evening, strongest at
NYC terminals and KISP where gusts into the mid 20s will be possible.
A cold front is expected to move through the terminals tonight,
with showers and thunderstorms possible well in advance of the
front. Chances are expected to increase into the evening,
especially to the north and west of NYC, with the best chance
for NYC terminals from 01-07Z. Some storms in these areas may
be strong to severe, with 50 kt gusts possible.
Following the cold front, VFR conditions are expected to return by
morning. Strong west to west-northwest winds around 12-15kt may
initially be possible in the morning, before shifting to a light
north-northeast by evening as high pressure builds north of the area.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
02Z.
KLGA TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
02Z.
KEWR TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
01Z.
KTEB TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
01Z.
KHPN TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
01Z.
KISP TAF Comments: Chance of stratus redevelopment. SHRA become
more likely tonight.
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wed...VFR.
.Thu...VFR. A slight chance of showers or thunderstorms late in
the day and at night.
.Fri...VFR. NE gusts to 25 kt possible.
.Sat-Sun...VFR.
&&
.MARINE...
An increasing southerly flow will build ocean seas above 5 ft
this evening. Wind gusts on the ocean will also be near 25 kt. A
cold front moves across the waters tonight with winds
diminishing, but seas will remain elevated into Wednesday. As a
result, a Small Craft Advisory remains up through 22z Wednesday.
There is a low chance that some 5 ft seas remain after 22z, but
confidence not high enough to extend the SCA in time. Sub-SCA
conditions are then expected Wednesday night.
A cold front approaches the waters Thursday and southwest winds,
along with occasional gusts, will increase in the afternoon ahead of
the front. However, both winds and seas are forecast to remain below
SCA levels across the forecast waters.
High pressure will build to the north Friday. Winds will become
easterly and initially be strong and gusty until the pressure
gradient weakens late in the day. Gusts on the ocean waters will be
marginal at SCA levels for a few hours. However, ocean seas are
expected to build to SCA levels during Friday. The northeast to east
flow will weaken Saturday into Saturday night and ocean seas will
gradually subside, falling be advisory levels late Saturday night.
With high pressure over the waters winds and seas will be sub
advisory Sunday and Monday.
&&
.HYDROLOGY...
Showers and thunderstorms this evening could produce locally
heavy rainfall. The main threat will be from minor urban and
poor drainage flooding. Isolated flash flooding cannot be ruled
out across northeast New Jersey, NYC metro, the Lower Hudson
Valley, and southern Connecticut. This is where WPC is
highlighting a marginal risk for exceeding flash flood guidance.
Otherwise, no hydrological impacts are expected Wednesday
through the weekend.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ350-353-
355.
&&
SYNOPSIS...BC/19
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...19
AVIATION...MD
MARINE...BC/19
HYDROLOGY...BC/19
EQUIPMENT...Hazardous weather outlook, Oct 2, 5:15 PM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service New York NY 515 PM EDT Tue Oct 2 2018 NJZ002-004-103>106-NYZ067>070-031000- Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Orange-Putnam-Rockland- Northern Westchester- 515 PM EDT Tue Oct 2 2018 ...TORNADO WATCH 394 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ107-108-031000- Western Union-Eastern Union- 515 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for northeast New Jersey. .DAY ONE...Tonight. There is a risk for severe thunderstorms late this afternoon and this evening. The main threat is from damaging wind gusts, but an isolated tornado cannot be ruled out. Locally heavy rainfall and minor urban flooding is also possible. There is also a marginal risk for flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005-009-NYZ071-031000- Northern Fairfield-Southern Fairfield-Southern Westchester- 515 PM EDT Tue Oct 2 2018 ...TORNADO WATCH 394 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ006>008-010>012-NJZ006-NYZ072>075-176-178-031000- Northern New Haven-Northern Middlesex-Northern New London- Southern New Haven-Southern Middlesex-Southern New London-Hudson- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 515 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. There is a slight risk for strong and possibly severe thunderstorms late this afternoon and evening. The main threat is from damaging wind gusts. Locally heavy rainfall and minor urban flooding is also possible. There is also a marginal risk for flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-NYZ078>081-177-179-031000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Nassau-Southern Nassau- 515 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Oct 2, 6:18 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
618 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG NEW CANAAN 41.14N 73.49W
10/02/2018 FAIRFIELD CT SOCIAL MEDIA
TREES DOWN ACROSS MERRITT PARKWAY AT EXIT 37.
&&
CJBSpecial weather statement, Oct 2, 6:23 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service New York NY
623 PM EDT TUE OCT 2 2018
CTZ008-022315-
Northern New London-
623 PM EDT TUE OCT 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN NEW LONDON
COUNTY...
At 622 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Plainfield to Jewett City to near
Colchester. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Jewett City, Norwich, Colchester, Salem, Ledyard, Griswold, Lebanon,
Preston, Lisbon, Sprague, Bozrah, Voluntown, Ledyard Center,
Montville and North Stonington.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4142 7180 4147 7231 4153 7232 4153 7234
4163 7205 4165 7204 4163 7196 4164 7186
4164 7179
TIME...MOT...LOC 2222Z 272DEG 34KT 4172 7195 4163 7199 4151 7236
MALOITLocal storm report, Oct 2, 6:33 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
633 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG NORWALK 41.09N 73.42W
10/02/2018 FAIRFIELD CT LAW ENFORCEMENT
MULTIPLE UTILITY POLES DOWN ON SCRIBNER AVENUE BETWEEN
YORKSHIRE ROAD AND GILLIES LANE.
&&
CJBLocal storm report, Oct 2, 6:42 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
642 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG CHAPPAQUA 41.16N 73.76W
10/02/2018 WESTCHESTER NY BROADCAST MEDIA
TREE DOWN ON QUAKER LANE
&&
CJBLocal storm report, Oct 2, 6:49 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
649 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG NEW CANAAN 41.14N 73.49W
10/02/2018 FAIRFIELD CT BROADCAST MEDIA
TREES DOWN ON ROUTE 106 AND FARM ROAD
&&
CJBLocal storm report, Oct 2, 7:24 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
724 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG NORWALK 41.09N 73.42W
10/02/2018 FAIRFIELD CT LAW ENFORCEMENT
LARGE TREE DOWN ON WEST NORWALK ROAD NEAR STONY LANE
&&
CJBThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 2:27 PM EDT | Special Weather Statement | OKX | Orange | 63 min |
| Oct 2, 3:21 PM EDT | Special Weather Statement | OKX | Orange | 39 min |
| Oct 2, 4:00 PM EDT | Special Weather Statement | OKX | Rockland, Westchester | 60 min |
| Oct 2, 4:12 PM EDT | Tornado Warning | OKX | Rockland, Westchester | 33 min |
| Oct 2, 4:43 PM EDT | Tornado Warning | OKX | Westchester | 32 min |
| Oct 2, 5:35 PM EDT | Special Marine Warning | OKX | 28 min | |
| Oct 2, 6:12 PM EDT | Special Weather Statement | OKX | Westchester | 63 min |
| Oct 2, 6:23 PM EDT | Areal Flood Advisory | OKX | Orange, Putnam, Rockland, Westchester | 3 hr |
| Oct 2, 6:43 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 47 min |
| Oct 2, 6:49 PM EDT | Flash Flood Warning | OKX | Orange, Rockland, Westchester | 3 hr |
| Oct 2, 6:59 PM EDT | Special Marine Warning | OKX | 31 min | |
| Oct 2, 7:25 PM EDT | Special Marine Warning | OKX | 50 min | |
| Oct 2, 7:58 PM EDT | Special Marine Warning | OKX | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.